Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Anemia


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Anemia Caused by Chemotherapy [posted 1/13/99]
Question: I would like to know if there are any adverse reactions to taking procrit injections (erythropoietin) 10,000 units three times a week to try to combat a constant low HGB count? My husband is having 2 units of blood almost every 2-3 weeks and was told procrit might help. He participated in a study, which gave him 40,000 units of procrit weekly and experienced terrible pain in his sternum and hips.

Answer: Shouldn't be a problem and is done all the time in this scenario. Getting his blood count too high is about the only risk and this can be avoided with monitoring of his Hct.

Aplastic Anemia Treatments [posted 10/21/98]
Question: I have mild aplastic anaemia. My doctor askes me to take 100mg of oxymetholone every morning. What kind of food that helps me to improve my situation as I don't want to rely much on the tablet. I know that too much of oxymetholone will harm my liver.

Answer: No natural remedy that I am aware of - you might check with a herbalist. But, traditionally, there are very few effective treatments for your disorder.

Finding Anemia Cause [posted 10/13/98]
Question: My father is 73 years old and currently in the hospital for a blood transfusion. He has had rheumatoid arthritis for about 40 years, and has been taking much medication for pain. His eating habits have always been healthy, yet for the past few months he has had little appetite, lost 15 pounds, and his doctors have been running tests to see why his body is not absorbing iron. The doctors have been stumped. It has been a mystery as to why he is losing blood. Is there any information you could give me regarding this. Is there something the doctors are overlooking?

Answer: When one is anemic there are basically two mechanisms. First, one loses blood faster than one is making blood. Second, one is not making enough blood to replace normal losses. Ensure that his blood studies are consistent with blood loss. For example, is there documentation of blood in his stool? This is the usual place where blood is lost. Second, have the doctors checked on how well he is making blood? This is done by checking a reticulocyte count and occasionally a B12 and thyroid level. The treatment is markedly different. If they continue to be stumped, have them check with a hemotologist.

Anemia and Swelling [posted 7/31/98]
Question: The last six months I've had swelling in my feet and hands periodically. The doctor suggested I stop taking Zocor ( I have high cholesterol which runs in the family). I am 51 year-old female, otherwise healthy, low blood pressure, non-smoker. After stopping the Zocor the swelling has continued. It often hurts to exercise or stand for long periods of time. Now the doctor says it may be caused by either eating sushi or eating ice. For some reason, I've been consuming large quantities of ice, just eating it and craving more. He said I may be freezing the hemoglobin in my intestines and getting a form of anemia that might cause the swelling. I'd never heard of that and wanted a second opinion. I love sushi and I enjoy eating ice, but I also enjoy being able to wear my shoes and work out. Any suggestions for this weird malady?

Answer: Pica is the urge to eat different substances. It is common to have the urge to eat ice with iron deficiency anemia. This is not the cause of the anemia, but a symptom seen in some patients. Something is causing your blood loss and this needs to be investigated. Your doctor has the problem backwards. Secondly, sushi does not cause swelling or anemia. See another doctor who understands anemia and pica.

Sickle Cell Anemia
Question: What chromosome is associated with or causes sickle cell anemia? What is the prognosis of sickle cell anemia?(age of onset, life expectancy) What type of disorder is sickle cell anemia? What is the sequence of the sickle cell anemia gene?

Answer: Sickle cell anemia is used to cover multiple hematologic problems in general called sickle cell syndromes. These are a group of inherited blood disorders that lead to excess fragility upon transferring oxygen from the red blood cell, leading to deformities called sickle cells. About 5-9% of African Americans inherit this gene and the deformity does not occur unless a child inherits one gene from each parent, leading to sickle cell anemia. This leads to repeated spells of loss of blood integrity, usually triggered by small infections, etc. The outlook for these children was historically poor. However, there have been recent advances in ability to stabilize the red blood cells and the current outlook is much different than 4-5 years ago. New treatment methods may really change this disease. Also, genetic substitution techniques may really change this disease, which is currently on the horizon as a treatment modality. There are at least 20 different types of hemoglobin that can be involved with sickle other than the traditional SS gene. Currently prenatal diagnosis is possible looking at the beta 6 valine mutation present in these children.

Anemia
Question: I am anemic and was wondering if you could advise me how to overcome it.

Answer: First, I need to know the type of anemia. For example, congenital anemias(Thalessemia-or Italian anemia) is inherited and has no treatment. Iron deficiency anemia(common in menstruating women) is treated by iron replacement. Other anemias require more extensive testing to determine the cause and treatment. If you are having periods, take Iron Sulfate or Gluconate(available over the counter) with Vitamin C 500 mg(improves absorption) on an empty stomach. This will be limited by constipation(Milk of Magnesia will correct), nausea and dyspepsia. Three a day of the 325 mg would be the maximum to take. Sometimes the iron in a daily vitamin will suffice.

Heartburn/Bloating/Stomach Ache
Question: I have low blood iron, Anemia. I also have very bad heartburn, bloating and bad headaches, every day, several times a day, normally for hours after meals. Could the heartburn/bloating/stomach problems be the cause of the Anemia and Headaches? I had the tests done on July 10th. A colonoscopy scheduled August 24th. Is there any other Dr. I can see to help me with the problems? Even the Dr. who scheduled the Colonoscopy, said my symptoms do not seem to indicate a colon problem, but he can not think of any other cause for the Anemia, so he will check. Is there something else to check? My DR gave me no instructions on how to deal with the Anemia, just wait for the colonoscopy. Thank you for any help/advice.

Answer: Low blood iron anemia is causes by blood loss. If you have not recently lost blood through trauma or blood letting(donation etc.) the only source is your gastrointestinal tract. There are unusual cases of blood loss through the urine; but, you'll usually see the color as opposed to the GI tract where it is easily hidden. Given your heartburn, the money is on the upper GI as the source of your bleeding. I really don't understand the colonoscopy as a start with your symptoms unless the GI doctor has braces to pay for. How about an endoscopy, or an upper GI or just treat the heartburn and see if it resolves. Any of these options would answer your question faster than the colonoscopy. If your doctor can't explain why he/she is doing something , be wary.




Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.